Missouri, 2012

Flash Flooding and Hail in Missouri, April 29 to 30, 2012

April 29 to 30, 2012 · NWS LSX · 4 events in 4 counties and zones

A warm front lifted northward through the region, triggering showers and thunderstorms. Some of the storms caused heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front lifted northward through the region, triggering showers and thunderstorms. Some of the storms caused heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 8:05 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 29, 8:05 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT SUN APR 29 2012

.UPDATE...
ISSUED AT 905 PM CDT SUN APR 29 2012

FLASH FLOOD WATCH STILL LOOKS GOOD AS AREAL EXTENT OF THUNDERSTORMS
HAS INCREASED IN THE LAST FEW HOURS OVER WEST CENTRAL MO. ADDITIONAL
STORMS ARE ALSO INCREASING FROM SOUTHEAST KANSAS INTO NORTH CENTRAL
OKLAHOMA AONG AN AXIS OF STRONG 925-850MB MOISTURE CONVERGENCE.
FIRST AREA OF STORMS WILL MOVE INTO NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS IN THE NEXT TWO HOURS. AREA OF RAIN SHOULD THEN
SPREAD SOUTHWARD AS AXIS OF STRONGEST MOISTURE CONVERGENCE SHIFTS
UNDER INCREASING ASCENT FROM WEAK SHORTWAVE CURRENTLY MOVING
NORTHEASTWARD OVER OKLAHOMA. AMOUNT OF INSTABILITY AND EFFECTIVE
SHEAR STILL POINTS TO THE POTENTIAL FOR A FEW SEVERE HAIL STORMS
OVERNIGHT IN ADDITIONAL TO THE HEAVY RAINFALL POTENTIAL.

BRITT

&&

.SHORT TERM...
ISSUED AT 325 PM CDT SUN APR 29 2012
(TONIGHT)

MORNING ACTIVITY HAS BEGUN TO EXIT THE FORECAST AREA AS OF 20Z. SO
NOW WAITING TO SEE IF NEW ACTIVITY FIRES UP LATE THIS AFTERNOON.
SOUTHERN PORTIONS OF FORECAST AREA CLOSER TO FRONTAL BOUNDARY HAVE
BEGUN TO RECOVER WITH TEMPS IN THE 70S AND 80S. MU CAPES NEAR 1500
J/KG WERE OVER THE FAR SOUTHERN COUNTIES THOUGH IT REMAINS CAPPED.
SPC HAS PLACED PORTIONS OF FORECAST AREA...MAINLY ALONG AND SOUTH
OF I-70 IN A SLIGHT RISK FOR TONIGHT...FOR MO COUNTIES...WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. SO FOR NOW HAVE
CHANCE POPS EARLY THIS EVENING...WITH BETTER CHANCES OVER CENTRAL
AND NORTHERN MO...WEST CENTRAL IL TONIGHT AS FRONTAL BOUNDARY
LIFTS NORTH AS A WARM FRONT AND SHORTWAVE MOVES ALONG BOUNDARY
TRIGGERING SHOWERS AND THUNDERSTORMS. SOME CONCERN ABOUT HEAVY
RAIN OVER CENTRAL MO WHERE SOME LOCATIONS GOT OVER AN INCH OF RAIN
WITH EARLIER SYSTEM. SO ISSUED A FLASH FLOOD WATCH FROM 03Z TO 15Z
FOR PORTIONS OF CENTRAL AND NORTHEASTERN MO.

AS FOR TEMPS...WILL SEE TEMPS REMAIN STEADY OR RISE THIS
EVENING...ESPECIALLY FOR NORTHERN HALF OF CWA...WHILE SOUTHERN
PORTIONS SHOULD HAVE A NORMAL DIURNAL TREND.

BYRD

&&

.LONG TERM...
ISSUED AT 340 PM CDT SUN APR 29 2012
(MONDAY THROUGH NEXT SUNDAY)

MID-UPPER LEVEL TROF OVER THE WRN CONUS WILL REMAIN A PERSISTENT
FEATURE THRU THURSDAY...TRYING TO FORCE THE SFC FRONTAL BOUNDARY NOW
TO OUR S THRU OUR REGION AND TO OUR N...BUT THIS WILL BE DELAYED AS
LONG AS WEAK TO MODERATE UPPER LEVEL DISTURBANCES CONTINUE TO RIPPLE
ALONG THIS FLOW AND GENERATE WAVES OF RAIN AND THUNDERSTORMS.  BY
THE APPEARANCES OF THINGS...RATHER HI RAIN CHANCES WILL CONTINUE
THRU TUESDAY AND SO WE SHOULD NOT SEE MUCH OF A NWD PUSH BY THE
FRONT OF ANY PERMANENCE UNTIL THEN...BUT IT SHOULD WAVER N AND S A
BIT DURING THIS TIME.

SWATH OF RAIN AND TSRA WILL BE ONGOING THRU NERN-CNTRL MO EARLY
MONDAY MORNING AND THIS WILL SLOWLY SINK SEWD DURING MONDAY WITH SFC
WAVE PASSAGE ALLOWING THE WEAK FRONT TO PUSH SEWD.  THE SERN
PERIPHERY OF THIS RAIN WILL BE IN THE WARM...MOIST...UNSTABLE AIR BY
MONDAY AFTERNOON-EVENING AND THIS WILL REPRESENT THE BEST CHC FOR
STRONG-SEVERE STORMS THIS DAY AND THIS THREAT WILL CONTINUE INTO THE
EARLY PART OF MONDAY EVENING.  DECENT AMOUNT OF CLOUD COVER AND RAIN
THREAT SHOULD KEEP TEMPS FOR THE MOST PART DOWN...BUT BEING ON THE
WARM SIDE OF THE FRONT...WHERE LO-MID 80S WERE ATTAINED IN AREAS S
OF THE FRONT TODAY DESPITE RATHER THICK CLOUD COVER...WILL ALLOW FOR
DECENT WARMING POTENTIAL REGARDLESS.  MOS TEMPS LOOK LIKE A GOOD
FIRST GUESS THAT TAKES THIS INTO ACCOUNT WHEN COMPARED WITH MIXING
DOWN TEMPS FROM H925-900.

LEFTOVER CONVECTION WILL EXIT AREAS TO THE S AND E OF STL METRO ON
MONDAY EVENING...THEN A STRONGER UPPER LEVEL DISTURBANCE SHOULD
GENERATE ANOTHER ROUND OF RAIN AND TSRA LATE MONDAY NIGHT AND CARRY
INTO AT LEAST TUESDAY MORNING.  FRONT IS EXPECTED TO STALL SOMEWHERE
IN THE CNTRL-SRN FA MONDAY NIGHT AND THEN PUSH N OF THE FA BY LATE
TUESDAY AFTERNOON...GETTING THE REGION INTO A RATHER SOUPY AND WARM
AIRMASS FOR THIS TIME OF YEAR.  THIS WARM SECTOR SETUP WILL CONTINUE
THRU EARLY FRIDAY GIVING US MAX TEMPS IN THE 80S AND MINS IN THE
MID-UPR 60S...WITH SIMILAR DEWPOINTS AS THE MIN TEMPS.  BUT MUCH OF
THE PERIOD FROM LATE TUESDAY THRU EARLY FRIDAY SHOULD BE DRY.

CONFIDENCE IS LOWER IN HOW THIS PATTERN BREAKS DOWN HEADING INTO
NEXT WEEKEND BUT A FRONT SHOULD EDGE INTO THE VICINITY OF THE FA BY
LATE FRIDAY AND CURRENT INDICATIONS ARE THAT THIS COULD LINGER THRU
NEXT SUNDAY...GIVING US ADDITIONAL ROUNDS OF SHRA/TSRA DURING THAT
TIME.

TES

&&

.AVIATION...
ISSUED AT 629 PM CDT SUN APR 29 2012

A QUASISTATIONARY BOUNDARY WILL WAVER NORTH AND SOUTH THROUGH THE
PD WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
ACROSS THE REGION THROUGH THE PERIOD. IN OTHER WORDS...THIS
SET OF TAFS ATTEMPTS TO CAPTURE THE OVERALL TRENDS WITH THE
EXPECTATION THAT AMENDMENTS WILL BE REQUIRED AS INDIVIDUAL
THUNDERSTORMS DEVELOP AND APPROACH THE TERMINALS. WINDS WILL VARY
FROM EASTERLY OR SOUTHEASTERLY /WHEN THE BOUNDARY IS NEAR OR SOUTH
OF A TERMINAL/ TO SOUTHERLY OR SOUTHWESTERLY /WHEN THE BOUNDARY
HAS ADVANCED NORTH OF A TERMINAL/. MVFR TO IFR CONDITIONS ARE
EXPECTED WITH LOW CONFIDENCE ON TIMING DUE TO UNCERTAINTY
REGARDING BOTH THE POSITION OF THE BOUNDARY AND THE EFFECTS OF
CONVECTION.

SPECIFICS FOR KSTL...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD AS A FRONTAL BOUNDARY WAVERS NORTH
AND SOUTH INVOF KSTL. WINDS WILL VARY FROM EASTERLY TO
SOUTHWESTERLY DEPENDING ON THE POSITION OF THE FRONT. MVFR
CONDITIONS ARE EXPECTED WITH LOW CONFIDENCE ON TIMING DUE TO
UNCERTAINTY REGARDING BOTH THE POSITION OF THE BOUNDARY AND THE
EFFECTS OF CONVECTION. IFR FOG IS POSSIBLE TOWARDS MORNING IF
WINDS BECOME NEARLY CALM...ESPECIALLY IF ADDITIONAL RAINFALL
OCCURS OVERNIGHT FOLLOWED BY CLEARING SKIES.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-GASCONADE MO-LINCOLN MO-MONITEAU MO-
     MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-WARREN MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 29, 3:00 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SUN APR 29 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS EVENING
AND CONTINUE OVERNIGHT AND PRIMARILY AFFECT CENTRAL AND NORTHEAST
MISSOURI. SOME STORMS MAY BE STRONG TO SEVERE FOR PORTIONS OF
CENTRAL MISSOURI PARTICULARLY THIS EVENING...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THE MOST
INTENSE STORMS WILL ALSO BE CAPABLE OF PRODUCING A TORNADO. FOR
FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE
LATEST STORM PREDICTION CENTER WATCH PRODUCTS.

RAINFALL OF 1 TO 3 INCHES IS ANTICIPATED FOR MANY AREAS IN
CENTRAL AND NORTHEAST MISSOURI...AND IF REALIZED...COULD LEAD TO
FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN
ISSUED. PLEASE REFER TO THE FLASH FLOOD WATCH FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN PRODUCING THUNDERSTORMS OVER PARTS OF CENTRAL AND
NORTHEAST MISSOURI WILL SLOWLY DIMINISH MONDAY MORNING. THE FLASH
FLOOD WATCH CONTINUES THROUGH MUCH OF MONDAY MORNING. REFER TO THE
WATCH FOR ADDITIONAL INFORMATION.

THUNDERSTORMS WILL BE LIKELY THROUGH TUESDAY OVER THE REGION.
STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY FOR AREAS SOUTH AND
EAST OF THE SAINT LOUIS METRO AREA.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY NIGHT THROUGH
THURSDAY OVER PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS...AND THEN SLOWLY EXPAND OVER MUCH OF THE REGION BY NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING FOR CENTRAL
MISSOURI.

TES

The radar

The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Lewis

When
April 29, 9:25 PM CST
Where
Lewis County, La Belle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -91.920

Flash Flood, Boone

When
April 29, 11:40 PM CST to April 30, 9:48 AM CST
Where
Boone County, 1.74 mi NE of Centralia to 3.38 mi SSE of Englewood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.238, -92.107

Between 3 and 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including U.S. Highway 63 near Ashland, Route Y near the Boone/Callaway county line, and the intersection of Highway 22 and Schunemeyer Road just northwest of Centralia.

Flash Flood, Callaway

When
April 30, 1:30 AM CST to 7:30 AM CST
Where
Callaway County, 1.28 mi WSW of Boydsville to 0.69 mi NNW of Cedar City
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.810, -92.140

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway F at the intersection with County Road 341 and Highway PP about a mile north of Highway 94.

Flash Flood, Audrain

When
April 30, 1:45 AM CST to 9:30 AM CST
Where
Audrain County, 4.57 mi W of Rowena to 3.1 mi SSW of Thompson
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.327, -92.135

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway 15 north of Mexico.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377627, 377629, 377631, 377634.